Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 66, NWS Huntsville, AL

May 24, 2009Cullman County, Alabama

NWS Huntsville, AL issued this tornado warning at May 24, 2009, 3:13 AM CDT for Cullman County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2009, 3:13 AM CDT (08:13 UTC)
Expired
May 24, 2009, 3:30 AM CDT
In force
17 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 240813
TORHUN
ALC043-240830-
/O.NEW.KHUN.TO.W.0066.090524T0813Z-090524T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 AM CDT SUN MAY 24 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 330 AM CDT

* AT 313 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PHELAN...OR
  ABOUT 2 MILES SOUTHEAST OF CULLMAN...MOVING NORTHWEST AT 30 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  BALDWIN.
  SOUTH VINEMONT.
  WEST POINT.

LAT...LON 3431 8704 3431 8678 3411 8668 3405 8683
TIME...MOT...LOC 0813Z 156DEG 26KT 3415 8683

$$

KULA
2 follow-up statements
000 
WWUS54 KHUN 240826
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
326 AM CDT SUN MAY 24 2009

ALC043-240830-
/O.CON.KHUN.TO.W.0066.000000T0000Z-090524T0830Z/
CULLMAN AL-
326 AM CDT SUN MAY 24 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR NORTH
CENTRAL CULLMAN COUNTY...

AT 326 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SOUTH VINEMONT...
OR ABOUT NEAR CULLMAN...MOVING NORTHWEST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BATTLEGROUND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3416 8692 3431 8704 3431 8678 3421 8673
TIME...MOT...LOC 0826Z 155DEG 29KT 3427 8690

$$

SL
000 
WWUS54 KHUN 240833
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 AM CDT SUN MAY 24 2009

ALC043-240842-
/O.EXP.KHUN.TO.W.0066.000000T0000Z-090524T0830Z/
CULLMAN AL-
333 AM CDT SUN MAY 24 2009

...THE TORNADO WARNING FOR NORTH CENTRAL CULLMAN COUNTY EXPIRED AT
330 AM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT 
PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER 
TORNADIC.


LAT...LON 3416 8692 3431 8704 3431 8678 3421 8673
TIME...MOT...LOC 0826Z 155DEG 29KT 3427 8690

$$

KULA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 24, 2:44 AM CDT, 29 minutes earlier.

Area forecast discussion, May 24, 2:44 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 AM CDT SUN MAY 24 2009

.DISCUSSION...
LOW BEHAVING VERY MUCH IN TROPICAL FASHION AS IT TREKS THROUGH NRN
MS. THE CENTER IS EVIDENT VIA KGWX RADAR JUST E OF GRENADA MS.
HEAVIEST RAIN AREA N AND NW OF THE LOW IS ASSOCIATED WITH BEST
-DIV Q...MOISTURE TRANSPORT AND CONVERGENCE. A FEEDER BAND OF
CONVECTION HAS OUR ATTENTION FROM NW THROUGH SC ALABAMA...WITH
LMA/NLDN DETECTING LIGHTNING DETECTING A SURGE IN ACTIVITY WITH
THE STRONGEST CELLS BETWEEN CALERA AND MONTGOMERY. THIS STRETCH OF
REAL ESTATE IS WITHIN A MAXIMA OF 0-1/0-3KM SRH. VWP VALUES FROM
KGWX AND KBMX DEPICT VERY HIGH 0-1/0-2KM SRH VALUES OF 200-400
M2/S2. A LLJ OF 50-55KT IS NOW BEING OBSERVED IN THE 500-1500M AGL
LAYER AT KGWX AS WELL. THE HIGHEST SHEAR AXIS PIVOTS INTO NW AL
THIS MORNING FOR A BRIEF PERIOD BEFORE WANING BY AFTERNOON. THE
GOOD NEWS FOR OUR AREA IS THAT LOW LEVEL CAPE VALUES ARE CLOSE TO
ZERO AT THE MOMENT. HOWEVER...THE CORRIDOR OF INSTABILITY WILL
ARRIVE EARLY THIS MORNING SW OF THE SHOALS/CULLMAN AREAS AS THIS
BAND STREAMS NWWD. CURRENT TEMPS REMAIN AT OR JUST ABOVE 70F
...SO 200-300 J/KG COULD DEVELOP VERY QUICKLY IN THE
CRITICAL 0-3KM LAYER. WILL CONTINUE TO MONITOR MESOSCALE/NSE TRENDS
NEXT COUPLE OF HOURS...AND WATCH RADAR VERY CLOSELY.

EXPECT THE HEAVIEST AND MOST PERSISTENT THREAT OF SHRA/TSRA TODAY TO
BE IN NW AL. HAVE LAID OUT POPS IN THIS FASHION...WITH ACTIVITY TO
REMAIN MORE ISOLD-SCT E OF HWY 231. HEAVY RAINFALL IS LIKELY WITHIN
THE MAIN RAIN CORRIDOR WHICH SHOULD STREAM INTO FAR NW AL. WILL MAKE
A LAST MINUTE CALL ON A FLOOD WATCH IN THIS AREA...BUT FOR
NOW...WILL PROBABLY JUST EMPHASIZE IT IN THE HWO GIVEN SOME
UNCERTAINTY ON DURATION OF RAINFALL.  FORTUNATELY...SUNSHINE AND
STRONG HEATING LOOK TO BE MINIMIZED BY EXTENSIVE CLOUDS AND
MOISTURE.

AS THE LOW CENTER TRAVELS NW INTO THE OZARKS...THE TN VALLEY WILL
REMAIN IN A WEAK S-SW FLOW DOWNSTREAM OF A NEARLY STAGNANT
NEGATIVE TILT TROF AXIS EXTENDING SE FROM THE LOW. SEVERAL WEAK
DISTURBANCES ARE NOTED IN THE MODELS EACH DAY. THE NAM GENERATES
CONVECTIVELY INDUCED VORTICITY AS WELL...BUT THE OVERALL TREND IS
TO HAVE ONE WAVE ARRIVE MONDAY AFTERNOON AND A SIMILAR BUT
POSSIBLY STRONGER WAVE TUESDAY. THE MODEL QPF BASICALLY COATS THE
AREA GIVEN DEEP MOISTURE...LOW CONVECTIVE TEMPS...AND WEAK
TRIGGERS/SHORTWAVES. HAVE RAISED POPS INTO THE LIKELY RANGE MONDAY
AND TUESDAY. LOCALLY HEAVY RAIN POTENTIAL IS HIGH...BUT PINNING THAT
DOWN IS DIFFICULT. WILL AGAIN EMPHASIZE THIS IN THE HWO.

FOR TEMPS...MOS IS 3-5 DEGREES WARMER THAN THEIR CORRESPONDING RAW
MODEL TEMPS TODAY AND MONDAY BASED ON SOUNDINGS. HAVE COMPROMISED
HERE...BUT GIVEN THE AMOUNT OF RAIN/CLOUDS...IT WILL BE DIFFICULT TO
MUSTER 80F TODAY...AND PERHAPS EVEN ON MONDAY. ALSO...IT WILL BECOME
NOTICEABLY HUMID THE NEXT 2-3 DAYS WITH DEW POINTS APPROACHING OR
REACHING 70F (WE ARE ALMOST THERE ALREADY)...AND THUS HAVE RAISED
MIN TEMPS AS A RESULT DURING THIS PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    78  68  79  67  81 /  60  50  60  30  60
SHOALS        78  68  80  67  82 /  90  50  60  30  60
CULLMAN       76  67  77  66  79 /  70  50  60  30  60
FAYETTEVILLE  78  67  77  66  79 /  60  40  60  30  60
ALBERTVILLE   76  67  77  66  80 /  50  40  60  30  60
FORT PAYNE    77  70  77  69  80 /  50  40  60  30  60

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 24, 3:08 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 AM CDT SUN MAY 24 2009

ALZ001>005-007-016-241800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
308 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA AND
NORTHWEST ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE SYSTEM
MOVING OVER NORTHERN MISSISSIPPI WILL BECOME MORE WIDESPREAD THIS
MORNING ESPECIALLY OVER NORTHWEST ALABAMA. SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THE HEAVIER THUNDERSTORMS. DUE TO
ALREADY MOIST SOILS FROM RECENT RAINFALL...FLASH FLOODING MAY OCCUR
IN LOW LYING AREAS. INCREASED WIND SHEAR AND INSTABILITY THIS
MORNING AND AFTERNOON MAY RESULT IN A HEIGHTENED THREAT OF A BRIEF
SPIN-UP TORNADO OR TWO WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A TROPICAL AIR MASS WILL REMAIN OVER THE REGION THROUGH THE END OF
THE WEEK. THIS WILL INCREASE THE POSSIBILITY OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TODAY.

ALZ006-008>010-TNZ076-096-097-241800-
MADISON-MARSHALL-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN-
308 AM CDT SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE
SYSTEM MOVING OVER NORTHERN MISSISSIPPI WILL BECOME MORE WIDESPREAD
THIS MORNING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A TROPICAL AIR MASS WILL REMAIN OVER THE REGION THROUGH THE END OF
THE WEEK. THIS WILL INCREASE THE POSSIBILITY OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

SL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:22 PM CDTSevere Thunderstorm WarningHUNCullman11 min
May 24, 4:24 PM CDTFlash Flood WarningHUNCullman3 hr
May 24, 6:59 PM CDTSevere Thunderstorm WarningHUNMadison25 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.